Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 17, 2021Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 17, 2021, 11:32 AM EDT for Columbia County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 11:32 AM EDT (15:32 UTC)
Expired
Aug 17, 2021, 12:15 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Columbia County, GA

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS82 KCAE 171532
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1132 AM EDT Tue Aug 17 2021
 
GAZ040-064-SCZ018-171615-
Lincoln GA-Columbia GA-McCormick SC-
1132 AM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of Columbia, 
southeastern Lincoln, northwestern Richmond, and southeastern 
McCormick Counties through 1215 PM EDT...

At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Appling, or near Grovetown, moving north at 25 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Grovetown, Evans, Harlem, Appling, Clarks Hill Recreation Area, J.
Strom Thurmond Dam, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, Parksville, Plum Branch, Liberty Park Community Center,
Winfield, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Columbia County Jail, Wildwood Park and Modoc Boat Ramp.

This includes Interstate 20 in Georgia between mile markers 179 and
191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.

&&

LAT...LON 3389 8238 3386 8214 3383 8212 3376 8217
      3375 8216 3373 8218 3369 8217 3369 8214
      3365 8212 3342 8219 3340 8222 3342 8234
      3349 8240 3353 8239 3354 8241
TIME...MOT...LOC 1531Z 189DEG 24KT 3349 8230 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 10:53 AM EDT, 39 minutes earlier.

Area forecast discussion, Aug 17, 10:53 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1053 AM EDT Tue Aug 17 2021

.SYNOPSIS...
Remnants of Tropical Storm Fred moving through the area today
producing heavy rain at times with slight risk for tornado. A
summertime pattern is expected to return for late in the week
along with chances for afternoon/evening showers and
thunderstorms into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update 15z...The remnants of Fred continues to track north
across north Georgia. Radar showing a band of showers and
thunderstorms approaching the CSRA. Buoyancy and low level shear
sufficient for tornado development. SPC has issued a Tornado
Watch for the western Midlands into the CSRA until 7pm although
the threat for our area will be this afternoon and continuing
later for north and west of the region.

Fred will continue to move NE as it continues to
transition to a post-tropical system. Most HiRes models support
some drier air wrapping around Fred's circulation at some point
into the early afternoon which may lead to a lull in shower and
storm activity. This also may allow for additional
destabilization, however. Widespread showers and storms will
return for the afternoon, especially in the western forecast
area. Once again any convection will be efficient rainfall
producers with PWATs around 2.1 to 2.2 inches currently in the
Coastal Plain shifting into our forecast area later today. Flash
flooding threat will be localized, mainly north of I-20 and
west of I-77 where 1 to 2 inches of rain fell yesterday and clay
soil is more susceptible to runoff.

Also worth monitoring the tornado threat with the remnants of Fred
as it moves through the Upstate. Most favorable wind profiles for
tornado development will be during the morning with SE low level
winds veering with height. 0-1km SRH remains above 150 m2/s2
according to SPC mesoanalysis early this morning. The question will
be if we can destabilize enough to get strong enough convection to
produce tornadoes. As we head into the afternoon, as previously
mentioned, we will see increased destabilization but low level
shear will decrease a bit. Best chance for a tornado will be in
the NW forecast area.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridge will begin to build into Wednesday with temperatures
recovering to near 90 across the area as ensembles indicate heights
above the 90th percentile. While significant forcing may be lacking,
still expect PWATs near 2 inches with some surface convergence in
the eastern forecast area leading to mainly afternoon showers and
storms developing. Lingering moisture will keep lows overnight
Wednesday in the low to mid 70s.

Once again Thursday, showers and storms develop during the afternoon
with lack of forcing over the area as it appears to be a more
typical diurnally driven summertime convection. Temperatures a few
degrees higher Thursday as the ridge continues to build.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Ridging continues to drive the weather across the region during
the long term. This means that there will be daily chances for
isolated to scattered convection during the afternoon and
evening hours. PWATs are highest on Saturday, over 2 inches
across the forecast area, and grids have been adjusted to show a
stormier day than suggested in the guidance. A pair of upper-
level features on Friday and Sunday could impact convective
chances and will need to be monitored as the week goes on though
as mentioned moisture is not as high on either day compared to
Saturday. In terms of temperatures, values should be near to
perhaps a degree or two above average except on Saturday when
the expected increase in convective coverage should produce
values slightly below average.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Somewhat messy forecast expected across the region as the
remnants of Fred track off to the west of the region over the
next 24 hours.

Plenty of moisture streaming inland from the Atlantic east of
Fred. The system will also be bringing moisture from the Gulf of
Mexico northward with it as it moves through the central
Appalachians today. Should be plenty of cloud cover, along with
periods of rainfall, throughout the day.

Guidance remains bullish on dropping ceilings down into ifr
conditions through early morning, and see no reason to differ
much in regards to that thinking. Current observations showing
ceilings already below 1kft in the western half of the cwa,
including ags/dnl. Those conditions will begin impacting the
Midlands sites of cae/cub/ogb by 08z-09z. Those conditions will
last through the afternoon hours, before possibly slowly
improving into mvfr or even vfr late in the afternoon and early
evening as Fred begins moving away from the area.

Showers will be on and off through this morning and through the
afternoon, with coverage increasing through the morning as Fred
tracks closer. Rainfall could be quite heavy at times in both
showers and thunderstorms, and this would impact surface
visibilities, bringing the potential for brief ifr/lifr
visibility conditions. Have not gone that low quite yet, but
will amend locations through the day if/when heavier showers
move towards any taf site.

Winds will remain lite and out of the east through early
morning, then begin turning more out of the southeast as Fred
approaches. Winds are expected to be 8-12 knots with some higher
gusts possible.

EXTENDED AVIATION OUTLOOK...Expect aviation restrictions at
times in showers and thunderstorms again on Wednesday as Gulf
moisture associated with the remnants of Fred move out of the
region. Late night/early morning fog/stratus restrictions also
possible each day.

&&

.HYDROLOGY...
Heavy rain potential in the upstream river basins across the
Upstate SC associated with Tropical Storm Fred may lead to
elevated rivers across central SC by midweek.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 17, 4:49 AM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
449 AM EDT Tue Aug 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-180900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
449 AM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Periods of heavy rainfall may be possible today and tonight due to
slow moving showers and thunderstorms associated with the remnants of
Fred. Depending on how heavy the rainfall is, there may be some
localized flash flooding of small streams and low-lying areas.

There is also a threat for isolated tornadoes as the remnants of Fred
pass west of the area this morning and through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at some point today.

In the hours before

Special weather statement, Aug 17, 11:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1132 AM EDT Tue Aug 17 2021

GAZ040-064-SCZ018-171615-
Lincoln GA-Columbia GA-McCormick SC-
1132 AM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of Columbia,
southeastern Lincoln, northwestern Richmond, and southeastern
McCormick Counties through 1215 PM EDT...

At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Appling, or near Grovetown, moving north at 25 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grovetown, Evans, Harlem, Appling, Clarks Hill Recreation Area, J.
Strom Thurmond Dam, Riverwood, Mistletoe State Park, Hamilton Branch
State Park, Parksville, Plum Branch, Liberty Park Community Center,
Winfield, Modoc, Scott's Landing, Knox Scout Reservation, Double
Branches, Columbia County Jail, Wildwood Park and Modoc Boat Ramp.

This includes Interstate 20 in Georgia between mile markers 179 and
191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for east central
Georgia...and central South Carolina.

&&

LAT...LON 3389 8238 3386 8214 3383 8212 3376 8217
      3375 8216 3373 8218 3369 8217 3369 8214
      3365 8212 3342 8219 3340 8222 3342 8234
      3349 8240 3353 8239 3354 8241
TIME...MOT...LOC 1531Z 189DEG 24KT 3349 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:31 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick, Saluda59 min
Aug 17, 12:59 PM EDTTornado WarningCAEEdgefield46 min
Aug 17, 1:34 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Saluda56 min
Aug 17, 1:44 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda17 min
Aug 17, 1:55 PM EDTTornado WarningCAEAiken, Edgefield, Lexington, Saluda50 min
Aug 17, 2:08 PM EDTTornado WarningCAEAiken37 min
Aug 17, 2:31 PM EDTTornado WarningCAEBarnwell44 min
Aug 17, 3:12 PM EDTTornado WarningCAELexington, Saluda48 min
Aug 17, 3:17 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Newberry, Saluda58 min
Aug 17, 3:48 PM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland42 min
Aug 17, 4:25 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry50 min
Aug 17, 4:31 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland, Saluda59 min
Aug 17, 4:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg42 min
Aug 17, 4:56 PM EDTTornado WarningCAEOrangeburg34 min
Aug 17, 5:29 PM EDTAreal Flood AdvisoryCAECalhoun, Kershaw, Lexington, Richland3 hr
Aug 17, 5:29 PM EDTTornado WarningCAECalhoun, Orangeburg46 min
Aug 17, 7:43 PM EDTSpecial Weather StatementCAEAiken32 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.